For the last several years, the combination of ddI (didanosine, Videx) and d4T (stavudine, Zerit) as a backbone of three-drug therapy has been popular both in treatment and in research. Together, the two nucleoside analog reverse transcriptase inhibitor (NARTI) drugs offered relatively high strength and fairly simple use. Despite this, some researchers have long questioned the wisdom of the combination as it violates one of the key rules of combining drugs: combine only drugs with different side effect profiles. Both drugs are associated with the development of peripheral neuropathy and pancreatitis. Pancreatitis is more commonly seen with ddI and neuropathy with d4T, but both occur to a significant degree with each drug and to a higher degree than was seen with other drugs of their class. However, few if any studies were run comparing the ddI/d4T combination to alternatives such as AZT/3TC (Combivir) or even 3TC/d4T. Both ddI and d4T come from the same company, Bristol Myers Squibb.
In 2001, a study conducted by the AIDS Clinical Trials Group (ACTG) looked at combinations that included ddI, d4T and hydroxyurea (HU). The study was stopped early because of a high incidence of pancreatitis and neuropathy in the ddI/d4T/HU group. Study investigators blamed the problem on hydroxyurea, but some critics charged that they missed the more obvious point -- that the combination of ddI and d4T was responsible. The most troublesome side effects seen were not typical of HU, but rather of ddI and d4T. Still, the same researchers had another large study underway comparing the use of ddI and d4T in a combination to other combinations that included AZT and 3TC.
This year, the ACTG reported the results of the second study. They added to the growing concern about the combined use of d4T and ddI and have led to many scientists now openly opposing the use of the combination. In short, the study showed the ddI/d4T combination not only to be less effective than the main alternative of AZT/3TC, but also to be substantially more toxic. Drug toxicity was much quicker to cause volunteers to quit the ddI/d4T-containing regimen than others who used AZT/3TC-containing regimens.
When questioned, even the drugs' manufacturer no longer encourages combined use of the two drugs. They have not, however, sent warning notices to doctors about the reduced effectiveness and higher toxicity the combination produces, as many feel they should.
Researchers are divided about what all the new data mean about the use of d4T in any combination. Some feel that even though the evidence is not yet irrefutable, the overall weight of the accumulating data fares poorly for continued use of d4T. Others have suggested that it should perhaps only be used in salvage therapy, when a patient has run out of other options for this type of drug. A number of independent studies -- some small, some larger -- have been conducted in recent years attempting to analyze the contributions of d4T vs. other drugs on newly described side effects such as lactic acidosis, heart disease, diabetes, cholesterol disorders and lipoatrophy (loss of normal fat deposits in the face and limbs). While none of these studies could be seen as conclusive, nor were they all originally designed to answer such questions, 12 of the 16 studies found that regimens using d4T were more likely than alternatives to produce such side effects. Most of the regimens used d4T in combination with ddI, but significant side effects of this type were even more common in studies using d4T with other NARTI drugs, most commonly 3TC (lamivudine, Epivir). Most recently, a new study comparing tenofovir to d4T showed d4T to be more toxic on all the measures associated with lipoatrophy, cholesterol elevations, mitochondrial toxicity and lactic acidosis.
Perhaps the greatest concern was raised on March 29, 2002, when the FDA and Bristol Myer Squibb notified healthcare providers caring for persons with HIV of the potential for lactic acidosis as a complication of therapy with d4T in combination with other antivirals. Doctors were warned to watch for rapid onset of neuromuscular weakness (including respiratory failure) which could easily be mistaken for Guillain-Barré syndrome. Some cases were fatal and most were reported in relation to lactic acidosis. Many doctors feel that while this looks like a new side effect of d4T, it has in fact probably been happening all along but was often misdiagnosed.
While other drugs in the NARTI class also can produce mitochondrial toxicity and possibly related effects such as lactic acidosis and lipoatrophy, d4T seems to be the largest culprit in such matters. Today, with the advent of better, less toxic drugs like tenofovir and simple co-formulations like AZT/3TC (Combivir) and AZT/3TC/abacavir (Trizivir) in a single pill, they feel that there is no compelling need for d4T. Given that there are alternatives that cause lesser problems in all these areas, it may be difficult to justify using d4T as part of an initial therapy regimen. Still, others may argue that d4T has been used successfully for many years and that only a minority of people report serious levels of the side effects now known to be associated with the drug. They point to a new formulation of d4T soon be available which will allow the drug to be used only once a day and see this as important advantage.
Despite these growing concerns, there is little reason to expect the manufacturer to stop selling d4T (though there is good reason to expect them to stop promoting the combination of ddI plus d4T). But on an individual basis, these new findings are important and must be factored into the choice of a regimen. People who are experiencing the side effects discussed above might be the first to reconsider their regimen if d4T plays a role in it and other NARTI options are available.
With 17 drugs now available for the treatment of HIV (and soon to be 20), people have the option, if not the responsibility, to be more demanding of the drugs they take. When fewer drugs were available, putting up with side effects was an unfortunate necessity, especially when we didn't even understand which drugs caused which effects. It is no longer a necessity. Although we are not yet at the point where people can easily choose a regimen that is free of side effects for all users, there is increasingly enough information to make thoughtful choices and decide just what side effects they are willing to risk.
Back to the Project Inform Perspective January 2003 contents page.